Alert archive / Alaska / Winter Storm Watches in 2007
Winter Storm Watch 2, NWS Anchorage, AK
NWS Anchorage, AK issued this winter storm watch at Dec 20, 2007, 12:01 AM AKST. It took effect at Dec 20, 2007, 4:00 PM AKST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 20, 2007, 12:01 AM AKST (09:01 UTC)
- In effect from
- Dec 20, 2007, 4:00 PM AKST
- Expired
- Dec 20, 2007, 10:36 AM AKST
- In force
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWAK41 PAFC 201401 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 501 AM AST THU DEC 20 2007 A TROUGH OF LOW PRESSURE WILL MOVE NORTH FROM KODIAK THURSDAY AND THEN REMAIN NEARLY STATIONARY OVER THE WESTERN KENAI PENINSULA TO WESTERN SUSITNA VALLEY AREA. ONSHORE FLOW WILL BRING ABUNDANT MOISTURE TO COASTAL AND MOUNTAINOUS AREAS...AND RESIDUAL COLD TEMPERATURES WILL POTENTIALLY LEAD TO SEVERAL INCHES OF SNOW AROUND KACHEMAK BAY AND ALONG THE ALASKA RANGE OF THE SUSITNA VALLEY. AKZ131-201515- /X.CAN.PAFC.WC.Y.0021.000000T0000Z-071220T1400Z/ NORTHEAST PRINCE WILLIAM SOUND- INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS 501 AM AST THU DEC 20 2007 ...WIND CHILL ADVISORY IS CANCELLED FOR THOMPSON PASS... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE WIND CHILL ADVISORY FOR THOMPSON PASS. WIND CHILL TEMPERATURES ARE NO LONGER EXPECTED TO DROP BELOW -40 DEGREES. TEMPERATURES WILL REMAIN BELOW ZERO WITH WINDS TO 30 MPH THROUGH THE MORNING. $$ AKZ145-210215- /X.NEW.PAFC.SN.Y.0025.071221T0400Z-071222T0000Z/ SUSITNA VALLEY- INCLUDING THE CITIES OF...TALKEETNA...WILLOW...CANTWELL 501 AM AST THU DEC 20 2007 ...SNOW ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 3 PM AST FRIDAY WEST OF THE PARKS HIGHWAY... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A SNOW ADVISORY WEST OF THE PARKS HIGHWAY...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 3 PM AST FRIDAY. A NEARLY STATIONARY TROUGH OF LOW PRESSURE WILL SET UP ALONG THE WESTERN SUSITNA VALLEY THIS AFTERNOON. RESIDUAL COLD TEMPERATURES AND UPSLOPE FLOW WILL LEAD TO AREAS OF HEAVY SNOW WEST OF THE PARKS HIGHWAY. 8 TO 16 INCHES OF SNOW ARE POSSIBLE IN THOSE AREAS BY FRIDAY AFTERNOON. A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$ AKZ121-210215- /X.NEW.PAFC.WS.A.0002.071221T0100Z-071222T0000Z/ WESTERN KENAI PENINSULA- INCLUDING THE CITIES OF...KENAI...SOLDOTNA...HOMER... COOPER LANDING 501 AM AST THU DEC 20 2007 ...WINTER STORM WATCH IN EFFECT FROM 4 PM AST THIS AFTERNOON THROUGH FRIDAY AFTERNOON AROUND KACHEMAK BAY... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A WINTER STORM WATCH FOR AREAS AROUND KACHEMAK BAY...WHICH IS IN EFFECT FROM 4 PM AST THIS AFTERNOON THROUGH FRIDAY AFTERNOON. A NEARLY STATIONARY TROUGH OF LOW PRESSURE ALONG COOK INLET AND COLD TEMPERATURES WILL POTENTIALLY LEAD TO HEAVY SNOW... PARTICULARLY IN THE AREAS AROUND KACHEMAK BAY. UP TO 20 INCHES OF SNOW IS POSSIBLE BY FRIDAY AFTERNOON...WITH THE GREATEST AMOUNTS EXPECTED NEAR SELDOVIA AND THE HOMER BLUFF. A WINTER STORM MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW... SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. PEOPLE ARE ENCOURAGED TO CLOSELY MONITOR THIS WEATHER SITUATION. PREPARATION FOR THIS POTENTIALLY DANGEROUS WEATHER EVENT SHOULD BEGIN NOW. $$
1 follow-up statement
000 WWAK41 PAFC 201936 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 1036 AM AST THU DEC 20 2007 A TROUGH OF LOW PRESSURE WILL MOVE NORTH FROM KODIAK THURSDAY AND THEN REMAIN NEARLY STATIONARY OVER THE WESTERN KENAI PENINSULA TO WESTERN SUSITNA VALLEY AREA. ONSHORE FLOW WILL BRING ABUNDANT MOISTURE TO COASTAL AND MOUNTAINOUS AREAS...AND RESIDUAL COLD TEMPERATURES WILL POTENTIALLY LEAD TO SEVERAL INCHES OF SNOW AROUND KACHEMAK BAY AND ALONG THE ALASKA RANGE OF THE SUSITNA VALLEY. AKZ121-210745- /X.UPG.PAFC.WS.A.0002.071221T0100Z-071222T0000Z/ /X.NEW.PAFC.HS.W.0003.071221T0100Z-071221T2100Z/ WESTERN KENAI PENINSULA- INCLUDING THE CITIES OF...KENAI...SOLDOTNA...HOMER... COOPER LANDING 1036 AM AST THU DEC 20 2007 ...HEAVY SNOW WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 12 PM AST FRIDAY FOR ALONG KACHEMAK BAY... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A HEAVY SNOW WARNING...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 12 PM AST FRIDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. A NEARLY STATIONARY TROUGH OF LOW PRESSURE ALONG COOK INLET AND COLD TEMPERATURES WILL BRING HEAVY SNOW FOR LOCATIONS ALONG KACHEMAK BAY. STORM TOTAL ACCUMULATIONS OF 8 TO 14 INCHES CAN BE EXPECTED ALONG KACHEMAK BAY FROM THIS AFTERNOON THROUGH FRIDAY MORNING. GREATEST AMOUNTS ARE EXPECTED NEAR SELDOVIA AND THE HOMER BLUFF. A HEAVY SNOW WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. $$ AKZ145-210745- /X.CON.PAFC.SN.Y.0025.071221T0400Z-071222T0000Z/ SUSITNA VALLEY- INCLUDING THE CITIES OF...TALKEETNA...WILLOW...CANTWELL 1036 AM AST THU DEC 20 2007 ...SNOW ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 3 PM AST FRIDAY WEST OF THE PARKS HIGHWAY... A SNOW ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 3 PM AST FRIDAY WEST OF THE PARKS HIGHWAY. A NEARLY STATIONARY TROUGH OF LOW PRESSURE WILL SET UP ALONG THE WESTERN SUSITNA VALLEY THIS AFTERNOON. RESIDUAL COLD TEMPERATURES AND UPSLOPE FLOW WILL LEAD TO AREAS OF HEAVY SNOW WEST OF THE PARKS HIGHWAY. 8 TO 16 INCHES OF SNOW ARE POSSIBLE IN THOSE AREAS BY FRIDAY AFTERNOON. A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this winter storm watch went out at Dec 19, 9:00 AM AKST, 15 hours 1 minute earlier.
Area forecast discussion, Dec 19, 9:00 AM AKST, 15 hours 1 minute before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
200 PM AST WED DEC 19 2007
.ANALYSIS...
A LARGE LOW PRESSURE SYSTEM OVER THE WESTERN ALEUTIANS ASSOCIATED
WITH A CLOSED UPPER LEVEL AND 100 KT JET TO STRETCH A MODERATE FRONT
ACROSS THE CENTRAL BERING TODAY. STRONG WINDS AND MODERATE
PRECIPITATION WRAPPED AROUND THE LOW IN THE WESTERN ALEUTIANS. A WEAK
LOW IN THE NORTHERN GULF WITH SOME SNOW SHOWERS. COLD CORE NATURE OF
THIS LOW MAKING MOST OF THE PRECIPITATION QUITE CONVECTIVE. IN OTHER
AREAS...COLD AIR IN PLACE OVER THE MAINLAND AND EASTERN BERING AND
WESTERN GULF. WITH THE LOW IN THE GULF AND COLD AIR INLAND...STRONG
PRESSURE GRADIENT ALONG THE GULF COAST. THIS IS REINFORCED BY A SHORT
WAVE MOVING THROUGH SOUTH CENTRAL TODAY. THEREFORE...SEEING MODERATE
TO STRONG GAP WINDS ONCE AGAIN TODAY.
.UPPER LEVELS AND MODEL DISCUSSION...
COLD CORE UPPER LOW NEAR THE BROOKS RANGE MOVING VERY LITTLE OVER THE
NEXT 24 HOURS THEN RETROGRADES INTO THE BERING STRAIT FRIDAY.
COMBINED WITH AN UPPER LOW IN THE YUKON...A BROAD TROUGH IS OVER THE
GULF. THIS LOW IN THE YUKON TO LEAVE BRINGING A RIDGE THURSDAY TO THE
GULF AHEAD OF A LOW TO ROTATE INTO THE AREA AROUND THE TROUGH DIGGING
IN THE EASTERN BERING. A FEW SYSTEMS TO ROTATE AROUND THIS LARGE
SCALE TROUGH OVER THE NEXT WEEK. THE EXACT POSITIONING OF EACH WAVE
ROTATING AROUND THIS LOW IS STILL A BIT UNCERTAIN ESPECIALLY AFTER
SUNDAY. THEREFORE...THE DETAILS OF STRENGTH WITH EACH SYSTEM IN THE
MID RANGE HAS BEEN MODERATED DUE TO UNCERTAINTY. LOOKING AT THE
CONSISTENCY OF THE EC OVER THE PAST COUPLE DAYS AND THE FACT THAT THE
12Z GFS HAS NOW LEANED TO THIS SOLUTION THROUGH DAY 4...WE HAVE
RELOADED THE FORECAST TO THE 12Z GFS SOLUTION THROUGH DAY 7.
IN THE SHORT TERM...THE UPPER LOW OVER THE WESTERN ALEUTIANS TO MOVE
ALONG THE ALEUTIAN CHAIN TO COLD BAY FRIDAY. MEANWHILE...A WAVE
UNDERNEATH THIS LOW TO RIDE ALONG THE JET TO ROTATE A LOW INTO THE
GULF THURSDAY NIGHT/FRIDAY. THE UPPER LOW TO ROTATE TO THE NORTH GULF
COAST FRIDAY NIGHT THEN INLAND. THE COLD BAY LOW TO MOVE INTO THE
WESTERN GULF SATURDAY WITH A RIDGE PUSHING OVER THE WESTERN BERING.
.SHORT TERM FORECAST...
BERING AND ALEUTIANS AND WESTERN ALASKA...
LOW PRESSURE SYSTEM IN THE WESTERN ALEUTIANS WITH A STRONG FRONT
EXTENDING INTO CENTRAL BERING. THE COLD AIR TO THE NORTH OF THIS
FRONT WILL CLASH AND CREATE BLIZZARD CONDITIONS TO THE PRIBILOF
ISLANDS. HAVE SLOWED THE START TIME OF THIS WARNING BASED ON
SATELLITE AND START OF HEAVIER SNOWFALL. THE FRONT WILL STRETCH TO
THE ALASKA PENINSULA AND BRISTOL BAY THURSDAY. THE COLD AIR IN PLACE
OVER THE MAINLAND NOT GOING TO BE REPLACED WITH THE FRONT OVER THE
KUSKOKWIM VALLEY AND DELTA. THE LOW WILL MOVE THROUGH THE CENTRAL
ALEUTIANS THURSDAY AND TO COLD BAY FRIDAY. MOST PRECIP WILL NOT MOVE
INTO THE KUSKOKWIM VALLEY AND DELTA. BEHIND THE LOW...STRONG COLD AIR
TO PUSH ACROSS THE BERING WITH SNOW SHOWERS AND STRONG WINDS NEAR THE
LOW IN THE EASTERN BERING.
SOUTH CENTRAL ALASKA...
CURRENTLY...LOW IN THE NORTHERN GULF WITH A SHORT WAVE TROUGH MOVING
THROUGH THE AREA. COLD AIR ALSO IN PLACE OVER THE MAINLAND...THIS HAS
PLACED A TIGHT PRESSURE GRADIENT ALONG THE COAST. THEREFORE...STRONG
GAP WINDS EXPERIENCED THROUGH THE NORTH GULF COAST AND KENAI
PENINSULA. THIS LOW TO MOVED OUT TONIGHT WITH WINDS DISSIPATING.
MEANWHILE...A FRONT WILL WORK TO KODIAK WITH WINDS PICKING UP FROM
THE SOUTHEAST ACROSS THE GULF THURSDAY. THE FRONT TO MAKE ITS WAY TO
THE GULF COAST THURSDAY AFTERNOON. GOOD DOWNSLOPE PATTERN FOR THIS
FRONT...SO PRECIP WILL BE LIMITED IN THE MATANUSKA VALLEY AND
ANCHORAGE BOWL THURSDAY. ANOTHER LOW TO MOVE NORTH THROUGH THE GULF
THURSDAY NIGHT/FRIDAY TO CONCENTRATE THE LOW AND PULL PRECIP AWAY
FROM THE INLAND MORE. WINDS WILL INCREASE AS THE LOW MOVES TO GULF
COAST FRIDAY AFTERNOON. THE LOW TO WEAKEN THROUGH FRIDAY NIGHT WITH
PRECIP WANING.
.LONG TERM FORECAST...
GENERALLY...BEYOND SATURDAY THE LARGE SCALE TROUGH TO REMAIN OVER THE
BERING WITH SOUTHWEST FLOW OVER SOUTH CENTRAL AND COLD NORTHERLY AIR
MASS OVER THE BERING. A FEW LOW PRESSURE SYSTEMS TO ROTATE AROUND
THIS TROUGH FROM FRIDAY THROUGH THURSDAY. THE TIMING AND EXACT
POSITION OF THESE SYSTEMS IS STILL UNCERTAIN BETWEEN THE EC AND GFS.
.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZZARD WARNING 195.
MARINE...GALE WARNING ZONES 121 129 130 165 170 171 172 176 179 180
185
HEAVY FREEZING SPRAY WARNING ZONES 121 125 129 130 138 140
141 150 160 179 180 185
FIRE WEATHER...NONE
JN DEC 07The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 19, 11:00 PM AKST | Gale Warning | AFC | 48 hr | |
| Dec 19, 11:00 PM AKST | Gale Warning | AFC | 36 hr | |
| Dec 19, 11:00 PM AKST | Gale Warning | AFC | 48 hr | |
| Dec 19, 11:00 PM AKST | Small Craft Advisory | AFC | 12 hr | |
| Dec 19, 11:00 PM AKST | Small Craft Advisory | AFC | 24 hr | |
| Dec 20, 12:01 AM AKST | Snow Advisory | AFC | 29 hr | |
| Dec 20, 5:36 AM AKST | Heavy Snow Warning | AFC | 23 hr | |
| Dec 20, 7:36 AM AKST | Blizzard Warning | AFC | 35 hr | |
| Dec 20, 11:00 AM AKST | Gale Warning | AFC | 23 hr | |
| Dec 20, 11:00 AM AKST | Small Craft Advisory | AFC | 6 days | |
| Dec 20, 11:00 AM AKST | Small Craft Advisory | AFC | 36 hr | |
| Dec 20, 11:00 AM AKST | Storm Warning | AFC | 12 hr | |
| Dec 20, 11:00 AM AKST | Storm Warning | AFC | 24 hr | |
| Dec 20, 11:00 AM AKST | Heavy Freezing Spray Warning | AFC | 24 hr |
Nearby
Winter Storm Watches in Alaska, 2007Every winter storm watch in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.